Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 3:38 AM CDT for Cass County, Jackson County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 3:38 AM CDT (08:38 UTC)
- Expired
- Apr 13, 1998, 4:10 AM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 9 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 3:38 AM CDT | Hail 0.75 | Lees Summit, MO | There were several reports from spotters of hail in the Lee's Summit area during a severe thunderstorm. |
| Apr 13, 3:45 AM CDT | Hail 0.75 | Pleasant Hill, MO | A spotter reported dime-size hail 3 miles northwest of Pleasant Hill during a severe thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS1 KMCI 130839 RRA
SVRMCI
MOC037-095-130910-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
338 AM CDT MON APR 13 1998
* SEVERE THUNDERSTORM WARNING FOR
JACKSON COUNTY IN MISSOURI
NORTHERN CASS COUNTY IN MISSOURI
* UNTIL 410 AM CDT
* SOME LOCATIONS AFFECTED
LEES SUMMIT NOW
BLUE SPRINGS NOW
PLEASANT HILL AT 340 AM CDT
LAKE LOTAWANA AT 340 AM CDT
GRAIN VALLEY AT 345 AM CDT
5 MILES EAST OF GRAIN VALLEY AT 355 AM CDT
* AT 338 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEES SUMMIT...MOVING NORTHEAST AT 45 MILES
PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH
LAT...LON 3877 9413 3864 9462 3902 9457 3919 9419
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 13, 2:35 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT MON APR 13 1998 MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST. ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING. TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT. GUIDANCE NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE .EAX... MO...NONE KS...NONE PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 40 min |
| Apr 13, 9:38 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 32 min |
| Apr 13, 10:58 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston | 62 min |
| Apr 13, 11:19 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Apr 13, 11:45 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 45 min |
| Apr 13, 12:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 31 min |
| Apr 13, 1:02 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Livingston | 4 hr |
| Apr 13, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 36 min |
| Apr 13, 2:34 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.